Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 5, NWS Goodland, KS

March 20, 20088 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Mar 20, 2008, 4:39 AM CDT for 8 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Mar 20, 2008, 9:12 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 4:39 AM CDT (09:39 UTC)
In effect from
Mar 20, 2008, 9:12 AM CDT
Expired
Mar 20, 2008, 8:20 PM CDT
In force
11 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3234 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 200939
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
339 AM MDT THU MAR 20 2008

KSZ015-016-201045-
/O.CAN.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/
SHERIDAN-GRAHAM-
439 AM CDT THU MAR 20 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

CRITICAL FIRE DANGER IS NO LONGER EXPECTED TO DEVELOP
TODAY. RELATIVE HUMIDITIES WILL FALL TO AROUND 20 PERCENT
TODAY...AND WINDS ARE EXPECTED TO BE  5 TO 15 MPH.

$$

COZ253-254-KSZ013-027-041-201800-
/O.UPG.KGLD.FW.A.0002.080320T1700Z-080321T0000Z/
/O.NEW.KGLD.FW.W.0005.080320T1800Z-080321T0300Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
339 AM MDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL DEVELOP
DURING THE AFTERNOON HOURS. AS THEY DO RELATIVE HUMIDITIES WILL
FALL TO LESS THAN 15 PERCENT. THIS COMBINATION OF LOW HUMIDITY AND
GUSTY SOUTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA
DURING THE EVENING. THIS FRONT WILL ALLOW HUMIDITIES TO RISE ABOVE
CRITICAL VALUES...BUT WILL ALSO CAUSE WINDS TO SUDDENLY SHIFT TO
THE NORTH AT 15 TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

KSZ001-201800-
/O.EXB.KGLD.FW.A.0002.080320T1800Z-080321T0300Z/
CHEYENNE KS-
439 AM CDT THU MAR 20 2008

...FIRE WEATHER WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH THIS EVENING. 

WEST WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS WILL DEVELOP DURING
THE AFTERNOON HOURS. AS THEY DO RELATIVE HUMIDITIES WILL FALL TO
LESS THAN 15 PERCENT. THIS COMBINATION OF LOW HUMIDITY AND GUSTY
WESTERLY WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE DANGER. A
STRONG COLD FRONT WILL SWEEP ACROSS THE AREA THIS
EVENING...CAUSING WINDS TO SWITCH SUDDENLY TO THE NORTH AND
INCREASE TO 15 TO 30 MPH. WHILE THE FRONT WILL BRING COOLER AND
MORE HUMID CONDITIONS...THE SUDDEN WIND SHIFT COULD MAKE FIRE
CONTROL DIFFICULT.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

COZ252-KSZ014-028-029-042-201800-
/O.EXT.KGLD.FW.A.0002.080320T1800Z-080321T0300Z/
YUMA-THOMAS-LOGAN-GOVE-WICHITA-
339 AM MDT THU MAR 20 2008 /439 AM CDT THU MAR 20 2008/

...FIRE WEATHER WATCH NOW IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY THROUGH THIS EVENING...

THE FIRE WEATHER WATCH IS NOW IN EFFECT FROM NOON MDT /1 PM CDT/
TODAY THROUGH THIS EVENING. 

SOUTHWEST WINDS OF 10 TO 20 MPH WITH HIGHER GUSTS WILL DEVELOP
DURING THE AFTERNOON HOURS. AS THEY DO RELATIVE HUMIDITIES WILL
FALL INTO THE 10 TO 15 PERCENT RANGE. THIS COMBINATION OF LOW HUMIDITY
AND GUSTY SOUTHWEST WINDS WILL BRING THE POTENTIAL FOR CRITICAL
FIRE DANGER.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

JRM
3 follow-up statements
000 
WWUS83 KGLD 201412
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
812 AM MDT THU MAR 20 2008

COZ252-KSZ001-014-028-029-042-202215-
/O.UPG.KGLD.FW.A.0002.080320T1800Z-080321T0300Z/
/O.EXA.KGLD.FW.W.0005.080320T1800Z-080321T0300Z/
YUMA-CHEYENNE KS-THOMAS-LOGAN-GOVE-WICHITA-
812 AM MDT THU MAR 20 2008 /912 AM CDT THU MAR 20 2008/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
9 PM MDT /10 PM CDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
9 PM MDT /10 PM CDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SOUTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL DEVELOP
DURING THE AFTERNOON HOURS. AS THEY DO RELATIVE HUMIDITIES WILL
FALL TO LESS THAN 15 PERCENT. THIS COMBINATION OF LOW HUMIDITY
AND GUSTY SOUTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP ACROSS
THE AREA DURING THE EVENING. THIS FRONT WILL ALLOW HUMIDITIES TO
RISE ABOVE CRITICAL VALUES...BUT WILL ALSO CAUSE WINDS TO
SUDDENLY SHIFT TO THE NORTH AT 15 TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

COZ253-254-KSZ013-027-041-202215-
/O.CON.KGLD.FW.W.0005.080320T1800Z-080321T0300Z/
KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-GREELEY-
812 AM MDT THU MAR 20 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING. 

SOUTHWEST WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL DEVELOP
DURING THE AFTERNOON HOURS. AS THEY DO RELATIVE HUMIDITIES WILL
FALL TO LESS THAN 15 PERCENT. THIS COMBINATION OF LOW HUMIDITY
AND GUSTY SOUTHWEST WINDS WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON. A STRONG COLD FRONT WILL SWEEP ACROSS
THE AREA DURING THE EVENING. THIS FRONT WILL ALLOW HUMIDITIES TO
RISE ABOVE CRITICAL VALUES...BUT WILL ALSO CAUSE WINDS TO
SUDDENLY SHIFT TO THE NORTH AT 15 TO 30 MPH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS83 KGLD 202041
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT THU MAR 20 2008

COZ252>254-KSZ001-013-014-027>029-041-042-210300-
/O.NEW.KGLD.FW.A.0003.080321T1800Z-080322T0000Z/
/O.CON.KGLD.FW.W.0005.000000T0000Z-080321T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
241 PM MDT THU MAR 20 2008 /341 PM CDT THU MAR 20 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. A RED FLAG
WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/ THIS
EVENING. 

RELATIVE HUMIDITIES OF AROUND 10 PERCENT COMBINED WITH WESTERLY
WINDS OCCASIONALLY GUSTING TO 20 MPH WILL CONTINUE TO CAUSE RED
FLAG CONDITIONS IN MOST PARTS OF THE WARNING AREA THIS AFTERNOON.
A COLD FRONT APPROACHING FROM THE NORTHWEST THIS EVENING WILL
RESULT IN A WIND SHIFT TO THE NORTH AND BRIEF GUSTY WINDS UP TO 40
MPH. RELATIVE HUMIDITIES WILL INCREASE BEHIND THE FRONT...ENDING
THE RED FLAG CONDITIONS FOR TONIGHT.

ON FRIDAY...RELATIVE HUMIDITIES WILL DROP IN THE AFTERNOON HOURS
TO AROUND 15 PERCENT. NORTHWEST WINDS GUSTING OVER 20 MPH AT TIMES
MAY LEAD TO RED FLAG CONDITIONS ONCE AGAIN.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$
24
000 
WWUS83 KGLD 210120
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT THU MAR 20 2008

COZ252>254-KSZ001-013-014-027>029-041-042-211030-
/O.CAN.KGLD.FW.W.0005.000000T0000Z-080321T0300Z/
/O.CON.KGLD.FW.A.0003.080321T1800Z-080322T0000Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-THOMAS-WALLACE-
LOGAN-GOVE-GREELEY-WICHITA-
720 PM MDT THU MAR 20 2008 /820 PM CDT THU MAR 20 2008/

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. A FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY
AFTERNOON. 

THE THREAT FOR RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT AND
WINDS GREATER THAN 25 MPH HAS ENDED TONIGHT. HOWEVER...GUSTY 
NORTHWEST WINDS OF 20 T0 30 MPH WILL BE COMMON TONIGHT AS A COLD
FRONT MOVES THROUGH THE AREA. RELATIVE HUMIDITY READINGS WILL
CONTINUE TO CLIMB AS WE MOVE INTO THE EVENING AND OVERNIGHT HOURS.

ON FRIDAY...RELATIVE HUMIDITIES WILL DROP INTO THE 15 TO 20
PERCENT RANGE BY AFTERNOON. NORTHWEST WINDS GUSTING OVER 30 MPH
AT TIMES MAY LEAD TO RED FLAG CONDITIONS ONCE AGAIN.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

DDT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 20, 4:13 AM CDT, 26 minutes earlier.

Area forecast discussion, Mar 20, 4:13 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
313 AM MDT THU MAR 20 2008

.DISCUSSION...
313 AM MDT THU MAR 20 2008

03Z WATER VAPOR IMAGERY IMAGERY INDICATED RATHER STRONG SHORT WAVE
RIDGE ACROSS THE NORTHERN ROCKIES WITH NEXT APPROACHING SHORT WAVE
TROUGH ENTERING THE PAC NORTHWEST. AT THE SFC...COLD FRONT HAD
PASSED THROUGH NEARLY THE ENTIRE CWA WITH WINDS BACKING TO THE EAST
NORTHEAST AND DEWPOINTS INCREASING SIGNIFICANTLY BEHIND THE
FRONT...WITH VERY DRY AIR NOTED TO THE SOUTH OF THE FRONT ACROSS SE
COLORADO. ALL SURROUNDING RAOBS SHOWED WARMING OVER LARGE DEPTH OF
THE SOUNDING. DNR SHOWED LITTLE CHANGE IN MOISTURE CONTENT...WHILE
KLBF DRIED A LITTLE JUST OFF THE SURFACE...BUT MIXING RATIOS
INCREASED BETWEEN H85-H7. KAMA HAD THE BIGGEST AIRMASS CHANGE OVER
THE LAST 12 HOURS...WITH A MIXING RATIOS FALLING FROM AROUND 2 G/KG
BELOW H8 TO AROUND 0.5 OVER A DEEP LAYER.

TODAY...MAIN CONCERN FOR THE PERIOD WILL BE NEED FOR ANY FIRE WX
HIGHLIGHTS DURING THE AFTERNOON. AS MENTIONED BEFORE...TWO VERY
DIFFERENT AIRMASSES IN PLACE NEAR THE AREA TODAY...AND EXACT POSITION
OF SFC WARM FRONT WILL HAVE LARGEST IMPACT ON FIRE WEATHER THREAT.
THINK THAT WAS FRONT SHIFTS TO THE NORTH...TDS WILL FALL SHARPLY
FROM MORNING VALUES...WHILE THINGS SHOULD GENERALLY HOLD WHERE THEY
ARE THIS MORNING IF NOT INCREASE SLIGHTLY TO THE NORTH OF THE FRONT.
BY EARLY AFTERNOON...VERY DEEPLY MIXED AIRMASS WILL BE IN PLACE
ACROSS THE AREA WHICH SHOULD SUPPORT GUSTY WINDS DURING THE
AFTERNOON. IF VERY DRY AIR IS REALIZED...SOUNDINGS SOUTH OF FRONT
ALL SUPPORT WIND GUSTS JUST MEETING RFW CRITERIA. ALTHOUGH WINDS MAY
BE A BIT MARGINAL...THINK CONFIDENCE IS HIGH ENOUGH TO UPGRADE
WATCH TO A WARNING ACROSS SOUTHWEST SECTION OF THE CWA. AM A
LITTLE WORRIED ABOUT PERSISTENT SFC LOW OBSERVED AROUND
KLHX...WHICH MODELS DONT SEEM TO BE RESOLVING. IF LOW PERSISTS
HERE...COULD SERIOUSLY HAMPER EAST/NORTHEAST WARD MOTION OF FRONT.
WITH WINDS REMAINING MARGINAL AND LOW CONFIDENCE ABOUT EASTWARD
EXTENT OF FRONT AM GOING TO KEEP WATCH GOING AND LET DAY SHIFT
MAKE THE CALL BASED ON HOW SFC PATTERN EVOLVES. THINGS LOOK LIKE
THEY WILL OCCUR MORE THIS AFTERNOON SO DELAYED TIMING OF
HIGHLIGHTS UNTIL 18Z AND PLAN ON KEEPING THINGS GOING UNTIL 03Z TO
ACCOUNT FOR STRONG WIND SHIFT EXPECTED WITH APPROACHING COLD FRONT.

OTHERWISE...THINK FRONT WILL HOLD TEMPS DOWN A BIT ACROSS THE
NORTH AND EAST WHILE THEY HAVE THE POTENTIAL TO SOAR INTO THE
MID/UPPER 70S TO THE SOUTH. AM A LITTLE CONCERNED ABOUT CLOUD
COVER HAMPERING SFC HEATING...BUT AT THIS TIME THINK THERE WILL BE
ENOUGH BREAKS TO OVERCOME. ALTHOUGH LAPSE RATES ARE STEEP...THINK
DRY AIRMASS THAT WILL GET ADVECTED AHEAD OF LATE AFTERNOON COLD
FRONT WILL INHIBIT ANY SHOWERS DEVELOPING ALONG IT. A STRAY -SHRA
POSSIBLE BUT THINK PROBABILITY TO LOW AT THIS POINT TO MENTION IT.

TONIGHT...COLD FRONT WILL SWEEP ACROSS THE AREA BETWEEN 00-06Z. LOW
LEVEL FLOW INCREASE SHARPLY BEHIND THE FRONT AND WITH A WELL MIXED
AIRMASS...STRONG PRESSURE RISES...AND PERIODS OF VIRGA/SPRINKLES
THINK THERE WILL BE PERIOD OF WINDY CONDITIONS BEHIND THE FRONT.
WORST CASE SCENARIO WOULD ONLY BE AN HOUR OR TWO OF STRONG WINDS
BEHIND THE FRONT SO DO NOT PLAN ON ANY HIGHLIGHTS AT THE MOMENT.

FRIDAY...CAA/SUBSIDENCE WILL BE ONGOING ACROSS THE AREA BEHIND THUR
NIGHT COLD FRONT BRINGING CLEARING SKIES AND QUIET WEATHER. ANOTHER
JET STREAK/SHORT WAVE TROUGH WILL BEGIN TO NEAR THE AREA OVERNIGHT.
GFS AND TO SOME EXTENT NAM INDICATE H7-H6 FRONTAL ZONE UNDERGOING
FRONTOGENESIS AFTER 06Z AS CWA MOVES INTO RIGHT ENTRANCE REGION OF
80KT H3 JET. STABILITY PROFILES ALSO APPEAR FAVORABLE...ESPECIALLY
IN AND ABOVE FRONTAL ZONE WHICH WOULD LEAD ME TO BELIEVE A DECENT
RESPONSE TO THE FORCING WOULD OCCUR. DRY LAYER BLW H75 LOWERS
CONFIDENCE IN MEASURABLE PRECIPITATION...BUT SOME LOW POPS SEEM IN
ORDER. MODELS DIFFER SLIGHTLY WITH STRENGTH OF THE WINDS DURING THE
DAY WITH GFS NOTABLY WEAKER THAN THE NAM. AM GOING TO LEAN MORE
TOWARDS THE STRONGER SOLUTION BASED ON SREF MEAN DATA AND EXPECTED
PATTERN...AS BOTH MODELS SUGGEST ATMOSPHERE WILL BE WELL MIXED BEHIND
THE FRONT. POINT SOUNDINGS EVEN INDICATE SOME WEAK SFC BASED
INSTABILITY IN THE AFTERNOON...BUT AT THIS TIME DO NOT PLAN ON ANY
PRECIP MENTION. MODELS ALSO VERY DIFFERENT WITH MOISTURE PROFILE OF
AIRMASS BEHIND FRONT...WITH 10-15F DIFFERENCES BETWEEN GFS/ECMWF AND
THE NAM. FOR ONCE...NAM APPEARS TO BE THE DIREST MODEL AND WHILE
PATTERN SHOULD FAVOR A DRIER AIRMASS BUT PAST PERFORMANCE WITH SFC
FIELDS BY THE NAM HARDLY GIVES MUCH CONFIDENCE WITH PICKING ITS
SOLUTION OVER THE OTHER MODELS. WILL GENERALLY CONTINUE TO A MORE
PESSIMISTIC RH FORECAST BUT AT THIS TIME CONFIDENCE TOO LOW IN RH
AND WIND FORECAST FOR ANY ADDITIONAL FIRE WX HIGHLIGHT.

SATURDAY...PERSISTENT AREA OF FRONTOGENETICAL FORCING REMAINS DRAPED
ACROSS THE SOUTHERN HALF OF THE CWA DURING THE MORNING HOURS AS
ANOTHER STRONG SHORT WAVE TROUGH APPROACHES FROM THE NORTH. ALTHOUGH
STILL NOT CERTAIN THAT LOWER LEVEL WILL SATURATE...THINK THAT BY
SATURDAY MORNING FORCING WILL HAVE REMAINED IN PLACE LONG ENOUGH TO
PROVIDE A BETTER CHANCE OF MEASURABLE PRECIPITATION. SHORT WAVE
TROUGH THEN SWEEPS ACROSS THE AREA BETWEEN 21-06Z...WITH WIDESPREAD
FORCING FOR ASCENT ACROSS THE AREA. STILL SOME DIFFERENCES WITH
MODELS IN REGARDS TO STRENGTH AND TIMING OF SYSTEM...BUT FOR NOW
WILL UP POPS INTO CHANCE CATEGORY AS FORCING LOOKS TO BE PRETTY
WIDESPREAD. SUBSIDENCE AND CLEARING SKIES WILL THEN OVERSPREAD THE
AREA LATE SATURDAY NIGHT INTO SUNDAY.

SUNDAY-WEDNESDAY...NO CHANGES.
&&

.AVIATION...
1125 PM MDT WED MAR 19 2008

FOR THE 06Z TAF CYCLE...VFR CONDITIONS WITH SCT HIGH LEVEL CLOUDS WILL
PREVAIL THROUGHOUT THE ENTIRE TAF PERIOD. WINDS NOW BECOME THE
MAJOR CONCERN WITH FIRE WEATHER CONDITIONS LIKELY BY THURSDAY
AFTERNOON. FOR KGLD...LIGHT AND VARIABLE WILL INCREASE BY 19Z FROM
THE SOUTH AND SOUTHWEST AT ABOUT 15 KTS WITH GUSTS AROUND 25 KTS.
A COLD FRONT AT ABOUT 03Z WILL BRING WINDS FROM THE NORTHWEST AT
NEARLY THE SAME SPEEDS. FOR KMCK...LIGHT AND VARIABLE WINDS WILL
INCREASE BY 16Z AT ABOUT 13 KTS WITH GUSTS AROUND 22 KTS. WINDS
WILL DIMINISH TO LIGHT AND VARIABLE AFTER 21Z. BY 02Z...THE SAME
COLD FRONT WILL BRING WINDS FROM THE NORTHWEST HERE AT ABOUT 18
KTS WITH GUSTS AROUND 25 KTS.

BLM
&&

.FIRE WEATHER...
313 AM MDT THU MAR 20 2008

CRITICAL FIRE DANGER EXPECTED ACROSS THE SOUTHWEST CORNER OF THE CWA
TODAY AS A WARM FRONT SLOWLY LIFTS ACROSS THE AREA. A VERY DRY
AIRMASS WILL BE IN PLACE BEHIND THE FRONT AND WITH TEMPERATURES IN
THE 70S RELTATIVE HUMIDITES WILL FALL TO 15 PERCENT OR LESS.
ALTHOUGH WINDS WILL GENERALLY BE ONLY 10 TO 20 MPH IN THE
AFTERNOON...GUSTS ARE EXPECTED TO INCREASE DURING THE AFTERNOON AS
A COLD FRONT APPROACHES THE AREA. THIS FRONT WILL BRING COOLER
TEMPERATURES AND HIGHER RH VALUES...BUT WILL ALSO BRING A SUDDEN
STRONG WIND SHIFT AS WINDS BECOME NORTHERLY AT 15 TO 30 MPH THIS
EVENING. AT THIS TIME THERE IS SOME QUESTION ON HOW FAR EAST THE
WARM FRONT WILL MOVE...SO FIRE WEATHER WATCH WILL REMAIN IN PLACE
FOR A SMALL PORTIOJN OF THE AREA UNTIL SFC PATTERN BECOMES CLEARER.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH THIS
     EVENING FOR KSZ001-014-028-029-042.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     KSZ013-027-041.

NE...NONE.
CO...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     COZ252.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     COZ253-254.

&&

WFO GOODLAND
Hazardous weather outlook, Mar 19, 5:56 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT WED MAR 19 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
456 PM MDT WED MAR 19 2008 /556 PM CDT WED MAR 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR AREAS ALONG AND SOUTH OF
INTERSTATE 70 AS WELL AS YUMA COUNTY COLORADO THURSDAY FROM 10 AM
MDT (11 AM CDT) UNTIL 6 PM MDT (7 PM CDT). RELATIVE HUMIDITIES WILL
FALL INTO THE 15 TO 20 PERCENT RANGE WITH SOUTH TO SOUTHWEST WINDS
OF 15 TO 25 MPH WITH HIGHER GUSTS. THIS WILL CREATE AN EXTREME
FIRE DANGER.

ON FRIDAY A COLD FRONT WILL MOVE THROUGH THE AREA. NORTHWEST WINDS
OF 15 TO 25 MPH WITH HIGHER GUSTS WILL COMBINE WITH RELATIVE
HUMIDITIES IN THE 15 TO 20 PERCENT RANGE TO AGAIN PRODUCE AN
EXTREME FIRE DANGER ACROSS THE ENTIRE TRI-STATE AREA. FIRE WEATHER
WATCHES MAY BE ISSUED ON THURSDAY SHOULD CURRENT EXPECTATIONS
CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:41 PM CDTFire Weather WatchGLDCheyenne, Gove, Greeley, Logan, Sherman, Thomas and 2 more13 hr

Nearby

Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.